Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 78, NWS Melbourne, FL

July 24, 1994Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 24, 1994, 3:28 PM EDT for Volusia County, Florida. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Jul 24, 1994, 3:28 PM EDT (19:28 UTC)
Expired
Jul 24, 1994, 4:30 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KAYS), launched 12:00Z, 7.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1994-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1994-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 241928 RRA
SVRMLB
FLC127-242030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT SUN JUL 24 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
AT 325 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF
DATYONA BEACH. IT WAS MOVING NORTHEAST AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:23 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 2:23 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT SUN JUL 24 1994

12Z RAOBS SHOW UPR LO SE GLFMEX. ALL MDLS KEEP LO IN NRLY THE SAME
PSTN THRU PD AND THERE4 AM NOT XPCG FTR TO RSLT IN MUCH CNVCTN
SUPPRESSION THIS FCST PD. BROAD UPR TROF WL COVER E HALF OF NATION
THRU PD. GRIDDED DATA SHOWS EFFECTS OF TROF WL MNLY RMN N OF FA THRU
MON. STG S/W ROTATING THRU BASE OF TROF MAY RSLT IN SOME NRN INFLUENCE
BY TUE AS DEPICTED BY AVN/NGM. LO LVL MSTR WL RMN PLENTIFUL...SPCLY
WITH PAST 2 DAYS CNVCTN...SO SHLD SEE PROGRESSIVELY EARLIER CNVCTN.
WITH GENERAL TROFINESS OVR FA AND ALL OF THE ABV...WL NOT GO FOR DCRS
IN POPS THAT FWCS ARE SHOWING. E CST MAY EVEN HAVE HIER POPS THAN THIS
FCST INDCS DO 2 W/E CST SEA BREEZE INTERACTIONS.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD
@3...INDIAN RIVER ST LUCIE MARTIN

MCO TT 073 091 072 090 3525
DAB TT 071 090 071 090 3535
MLB TT 073 090 073 089 3535

MLB...NONE

RL

In the hours before

Special weather statement, Jul 24, 11:25 AM EDT, 4 hours 3 minutes before
FLZ041-044>047-053-054-058-059-064-501-241630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT SUN JUL 24 1994

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

THUNDERSTORM ACTIVITY ALONG THE WEST COAST WAS MORE WIDESPREAD AND
FARTHER INLAND THAN YESTERDAY AT THIS TIME. THIS SHOULD RESULT IN
EARLIER THUNDERSTORM DEVELOPMENT THIS AFTERNOON FOR EAST CENTRAL
FLORIDA. PREFERRED LOCATIONS FOR EARLY AFTERNOON THUNDERSTORMS WILL BE
IN THE VICINITY OF LAKE GEORGE.

WITH STEERING CURRENTS FROM THE SOUTHWEST...THE WEST COAST SEA BREEZE
FRONT WILL AGAIN MOVE ACROSS THE PENINSULA AND INTERACT WITH THE EAST
COAST SEA BREEZE. THIS SHOULD OCCUR A FEW HOURS EARLIER THAN
YESTERDAY. THIS WILL AGAIN LEAD TO SCATTERED STRONG THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE COAST FROM FLAGLER
BEACH TO NEAR SEBASTIAN. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND
GUSTS OVER 40 MPH AND SMALL HAIL. BOATERS AND THOSE AT THE BEACH
SHOULD BE ESPECIALLY ALERT FOR THUNDERSTORMS THAT FORM OVER THE
MAINLAND AND MOVE TOWARD THE COAST. THERE IS A POTENTIAL FOR LIGHTNING
STRIKES A FEW MILES AHEAD OF THE STORMS AS THEY MOVE NORTHEAST AROUND
10 MPH.

A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL LATE THIS
AFTERNOON. THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE REQUESTS
THAT ALL SKYWARN SPOTTERS IN EAST CENTRAL FLORIDA KEEP AN EYE TO THE
SKY AND REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.

RL
Special weather statement, Jul 24, 11:27 AM EDT, 4 hours 1 minute before
FLZ041-044>047-053-054-058-059-064-501-241630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT SUN JUL 24 1994

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

THUNDERSTORM ACTIVITY ALONG THE WEST COAST WAS MORE WIDESPREAD AND
FARTHER INLAND THAN YESTERDAY AT THIS TIME. THIS SHOULD RESULT IN
EARLIER THUNDERSTORM DEVELOPMENT THIS AFTERNOON FOR EAST CENTRAL
FLORIDA. PREFERRED LOCATIONS FOR EARLY AFTERNOON THUNDERSTORMS WILL BE
IN THE VICINITY OF LAKE GEORGE.

WITH STEERING CURRENTS FROM THE SOUTHWEST...THE WEST COAST SEA BREEZE
FRONT WILL AGAIN MOVE ACROSS THE PENINSULA AND INTERACT WITH THE EAST
COAST SEA BREEZE. THIS SHOULD OCCUR A FEW HOURS EARLIER THAN
YESTERDAY. THIS WILL AGAIN LEAD TO SCATTERED STRONG THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE COAST FROM FLAGLER
BEACH TO NEAR SEBASTIAN. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND
GUSTS OVER 40 MPH AND SMALL HAIL. BOATERS AND THOSE AT THE BEACH
SHOULD BE ESPECIALLY ALERT FOR THUNDERSTORMS THAT FORM OVER THE
MAINLAND AND MOVE TOWARD THE COAST. THERE IS A POTENTIAL FOR LIGHTNING
STRIKES A FEW MILES AHEAD OF THE STORMS AS THEY MOVE NORTHEAST AROUND
10 MPH.

A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL LATE THIS
AFTERNOON. THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE REQUESTS
THAT ALL SKYWARN SPOTTERS IN EAST CENTRAL FLORIDA KEEP AN EYE TO THE
SKY AND REPORT ANY SIGNIFICANTB WEATHER TO THE NATIONAL WEATHER
SERVICE.

RL
Special weather statement, Jul 24, 12:44 PM EDT, 2 hours 44 minutes before
FLZ040-241745-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
1244 PM EDT SUN JUL 24 1994

...STRONG THUNDERSTORMS DEVELOPING ACROSS MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR DETECTED STRONG THUNDERTSTORMS FROM
CITRA SOUTH TO OCALA AND TO BELLVIEW.

IN ADDITION... SCATTERED SHOWERS AND THUNDERSTORMS WERE OBSERVED WEST
AND OF A LINE FROM ST AUGUSTINE TO BARBERVILLE TO LAKELAND.

ALL MOVEMENT WAS NORTHEAST AT 10 TO 15 MPH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 24, 3:06 PM EDT, 22 minutes before
FLZ041-045-046-053-242010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
306 PM EDT SUN JUL 24 1994

...SCATTERED STRONG THUNDERSTORMS NEARING DAYTONA BEACH AND METRO
ORLANDO...

AT 300 PM...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM
THE COAST AT ORMOND BEACH TO NEAR BARBERVILLE...ORLANDO...DISNEY
WORLD AND CLERMONT. THE STRONGER THUNDERSTORMS WERE PRODUCING
FREQUENT LIGHTNING AND GUSTY WINDS AS THEY MOVE NORTHEAST AT 10 TO
15 MPH.

BOATERS OFFSHORE NORTHERN VOLUSIA COUNTY SHOULD BE ALERT FOR
STRONG WIND GUSTS WELL IN ADVANCE OF THE THUNDERSTORMS. VERY HEAVY
RAINFALL WILL RESULT IN STANDING WATER ON SOME ROADWAYS.

THROUGH 4 PM...SOME AS THESE THUNDERSTORMS MAY RAPIDLY
INTENSIFY...ESPECIALLY AS THEY INTERACT WITH THE SEA BREEZE NEAR THE
VOLUSIA COUNTY COAST...RESULTING IN ISOLATED OCCURRENCES OF LARGE
HAIL AND WINDS OVER 50 MPH. PEOPLE FROM THE ORLANDO AREA TO DAYTONA
BEACH SHOULD MOVE INSIDE SHOULD THREATENING WEATHER CONDITIONS
APPROACH.

RL

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.